Size-biased risk measures of compound sums. (English) Zbl 1461.91242

Summary: The size-biased, or length-biased transform is known to be particularly useful in insurance risk measurement. The case of continuous losses has been extensively considered in the actuarial literature. Given their importance in insurance studies, this article concentrates on compound sums. The zero-augmented distributions that naturally appear in the individual model of risk theory are obtained as particular cases when the claim frequency distribution is concentrated on \(\{0, 1\}\). The general results derived in this article help actuaries to understand how risk measurement proceeds because the formulas make explicit the loadings corresponding to each source of randomness. Some simple and explicit expressions are obtained when losses are modeled by independent compound Poisson sums and compound mixed Poisson sums, including the compound negative binomial sums. Extensions to correlated risks are briefly discussed in the concluding section.


91G05 Actuarial mathematics
91G70 Statistical methods; risk measures


actuar; R
Full Text: DOI Link


[1] Arratia, R., and Goldstein, L.. 2010. Size bias, sampling, the waiting time paradox, and infinite divisibility: When is the increment independent? arXiv preprint arXiv:1007.3910.
[2] Arratia, R.; Goldstein, L.; Kochman., F., Size bias for one and all, Probability Surveys, 16, 1-61 (2019) · Zbl 1427.60002
[3] Bartoszewicz, J.; Skolimowska., M., Preservation of classes of life distributions and stochastic orders under weighting, Statistics & Probability Letters, 76, 587-96 (2006) · Zbl 1088.62017
[4] Brown, M., Exploiting the waiting time paradox: Applications of the size-biasing transformation, Probability in the Engineering and Informational Sciences, 20, 195-230 (2006) · Zbl 1119.60073
[5] Cohen, A.; Sackrowitz., H. B., On stochastic ordering of random vectors, Journal of Applied Probability, 32, 960-65 (1995) · Zbl 0851.62036
[6] Cossette, H.; Mailhot, M.; Marceau., E.; Mailhot, M.; Marceau., E., TVaR-based capital allocation for multivariate compound distributions with positive continuous claim amounts, Insurance: Mathematics and Economics, 50, 247-56 (2012) · Zbl 1235.91086
[7] Denuit, M.; Dhaene, J.; Goovaerts, M. J.; Kaas., R., Actuarial theory for dependent risks: Measures, orders and models (2005), New York: Wiley, New York
[8] Denuit, M.; Mesfioui., M., Preserving the Rothschild-Stiglitz type increase in risk with background risk: A characterization, Insurance: Mathematics and Economics, 72, 1-5 (2017) · Zbl 1394.91207
[9] Dutang, Ch.; Goulet, V.; Pigeon., M., actuar: An R package for actuarial science, Journal of Statistical Software, 25, 1-37 (2008)
[10] Furman, E.; Landsman., Z., Risk capital decomposition for a multivariate dependent gamma portfolio, Insurance: Mathematics and Economics, 37, 635-49 (2005) · Zbl 1129.91025
[11] Furman, E.; Landsman., Z., Economic capital allocations for non negative portfolios of dependent risks, ASTIN Bulletin, 38, 601-19 (2008) · Zbl 1274.91379
[12] Furman, E.; Landsman., Z., Multivariate Tweedie distributions and some related capital-at-risk analyses, Insurance: Mathematics and Economics, 46, 351-61 (2010) · Zbl 1231.91185
[13] Furman, E.; Zitikis., R., Weighted risk capital allocations, Insurance: Mathematics and Economics, 43, 263-69 (2008) · Zbl 1189.62163
[14] Furman, E.; Zitikis., R., Weighted premium calculation principles, Insurance: Mathematics and Economics, 42, 459-65 (2008) · Zbl 1141.91509
[15] Furman, E.; Zitikis., R., Weighted pricing functionals with applications to insurance: An overview, North American Actuarial Journal, 13, 483-96 (2009)
[16] Guo, X.; Li, J.; Liu, D.; Wang., J., Preserving the Rothschild-Stiglitz type of increasing risk with background risk, Insurance: Mathematics and Economics, 70, 144-49 (2016) · Zbl 1373.62225
[17] Jain, K.; Singh, H.; Bagai., I., Relations for reliability measures of weighted distributions, Communications in Statistics-Theory and Methods, 18, 4393-4412 (1989) · Zbl 0707.62197
[18] Kaas, R.; Goovaerts, M. J.; Dhaene, J.; Denuit, M., Modern actuarial risk theory using R (2008), New York: Springer, New York · Zbl 1148.91027
[19] Kim, J. H.; Jang, J.; Pyun., C., Capital allocation for a sum of dependent compound mixed Poisson variables: A recursive algorithm approach, North American Actuarial Journal, 23, 82-97 (2019) · Zbl 1417.62300
[20] Klugman, S. A.; Panjer, H. H.; Willmot, G. E., Loss models: From data to decisions (2004), New York: Wiley, New York · Zbl 1141.62343
[21] Pakes, A. G., Characterization by invariance under length-biasing and random scaling, Journal of Statistical and Inference, 63, 285-310 (1997) · Zbl 0892.60022
[22] Pakes, A. G.; Sapatinas, T.; Fosam., E. B., Characterizations, length-biasing, and infinite divisibility, Statistical Papers, 37, 53-69 (1996) · Zbl 0847.60010
[23] Patil, G. P.; Rao., C. R., Weighted distributions and size-biased sampling with applications to wildlife populations and human families, Biometrics, 34, 179-89 (1978) · Zbl 0384.62014
[24] Ross, S. M., The inspection paradox, Probability in the Engineering and Informational Sciences, 17, 47-51 (2003) · Zbl 1064.60179
[25] Shaked, M.; Shanthikumar., J. G., Stochastic orders (2007), New York: Springer, New York
[26] Steutel, F. W.; van Harn, K., Infinite divisibility of probability distributions on the real line (2003), New York: CRC Press
[27] Wang, S., Aggregation of correlated risk portfolios: Models and algorithms, Proceedings of the Casualty Actuarial Society, 848-939 (1998)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.